Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 58, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2005, 4:47 PM CDT for Brown County, Jackson County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2005, 4:47 PM CDT (21:47 UTC)
- Expired
- May 11, 2005, 5:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Brown County, KS, Jackson County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1968 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:20 PM CDT, 27 minutes earlier.
Area forecast discussion, May 11, 4:20 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 420 PM CDT WED MAY 11 2005 .DISCUSSION... MAJOR CONCERNS ARE WEATHER WITH FRONTAL BOUNDARY IN AREA NEXT SEVERAL DAYS. FIRST ROUND OF CONVECTION TONIGHT COULD BRING MORE SEVERE WEATHER WITH INSTABILITY FOCUSED ON OUTFLOW BOUNDARIES THIS EVENING AND FRONTAL BOUNDARY AFTER MIDNIGHT. SOME BACKBUILDING TO OCCUR AS WELL WITH REPEAT CELLS GIVING LOCALLY HEAVY RAIN. MAIN FRONTAL BOUNDARY PUSHING TOWARD AREA AND STALLING TMRW NIGHT MAY GIVE SOME FLOODING AS WELL. EXTENT AND SEVERITY OF ANY FLOODING TMRW NIGHT MAY BE DICTATED BY PRECURSOR WEATHER TONIGHT. A FLOOD WATCH MAY BE IN ORDER BY LATER TONIGHT OR TMRW MRNG. MODELS FINALLY COMING TOGETHER WITH BEST LIFT AND ATTENDANT CONVECTION PUSHING THROUGH AREA FRIDAY EVENING. APPEARS TO DRY AFTER THAT WITH LITTLE OR NO CHANCE FOR PCPN INTO THE EXTENDED PD. WILL CONTINUE TO FOLLOW THE EURO MODEL WITH TRENDS IN THE MID TERM. NOT MUCH OF NOTE EXCEPT SOME PSBL CONVECTION ABOUT MIDWEEK NEXT WEEK. TEMPERATURES TRENDING DOWN AS FRONT APPROACHES. THEY ARE TRICKY TOO WITH THESE CONVECTIVE EPISODES LOWERING POTENTIAL FOR MUCH WARMER READINGS. HAVE NOT MADE MANY CHANGES TO EARLIER EXTENDED NUMBERS SINCE TRENDS APPEAR CONSISTENT WITH EURO MODEL TRENDS. HPC LIKES THIS MODEL AND I WOULD TEND TO AGREE. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 11, 12:42 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1242 PM CDT WED MAY 11 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-121000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1242 PM CDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE AFTERNOON INTO THE EARLY EVENING HOURS OVER MUCH OF THE AREA BUT ESPECIALLY ALONG AND NORTH OF THE KANSAS TURNPIKE. ISOLATED TORNADOES ARE POSSIBLE ALONG WITH SOME THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. ACTIVITY MAY DIMINISH FOR A TIME DURING THE EARLY EVENING HOURS BUT ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE WILL SPREAD INTO PORTIONS OF NORTH CENTRAL KANSAS TOWARD MIDNIGHT. THESE SHOULD GRADUALLY SPREAD EAST OVER THE REST OF NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES CONTINUE THURSDAY AND FRIDAY. SOME OF THESE STORMS COULD AGAIN BE SEVERE THURSDAY AFTERNOON AND THURSDAY NIGHT PRODUCING LARGE HAIL AND DAMAGING WINDS. FOR THURSDAY NIGHT...SOME OF THESE STORMS MAY ORIENT THEMSELVES SUCH THAT THEY TRAIN OVER THE SAME AREAS PRODUCING VERY HEAVY RAINFALL. IF THIS OCCURS...FLOODING WILL BECOME A GREATER HAZARD THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND POSSIBLY TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 11, 3:17 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL WINCHESTER 39.32N 95.27W
05/11/2005 1.00 INCH JEFFERSON KS TRAINED SPOTTER
&&Local storm report, May 11, 3:27 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND GST 1 S MCLOUTH 39.18N 95.21W
05/11/2005 60 MPH JEFFERSON KS TRAINED SPOTTER
0323 PM HAIL MCLOUTH 39.20N 95.21W
05/11/2005 1.75 INCH JEFFERSON KS TRAINED SPOTTER
&&Local storm report, May 11, 3:29 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL OSKALOOSA 39.22N 95.31W
05/11/2005 1.75 INCH JEFFERSON KS TRAINED SPOTTER
&&Local storm report, May 11, 3:49 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 4 W WAMEGO 39.20N 96.38W
05/11/2005 0.75 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&Local storm report, May 11, 4:00 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 4 NNW ST. GEORGE 39.24N 96.45W
05/11/2005 1.50 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&Local storm report, May 11, 4:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 4 NNW ST. GEORGE 39.24N 96.45W
05/11/2005 1.50 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:44 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 58 min |
| May 11, 2:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 43 min |
| May 11, 2:20 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 40 min |
| May 11, 2:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 41 min |
| May 11, 2:55 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 50 min |
| May 11, 3:53 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 67 min |
| May 11, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 64 min |
| May 11, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 49 min |
| May 11, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 49 min |
| May 11, 5:44 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| May 11, 5:49 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 3 hr |
| May 11, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 51 min |
| May 11, 6:30 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 30 min |
| May 11, 6:35 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.